Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 277, NWS Springfield, MO

August 23, 2002Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2002, 10:28 AM CDT for Greene County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 10:28 AM CDT (15:28 UTC)
Expired
Aug 23, 2002, 11:15 AM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

The radar

The Springfield radar (KSGF), 5 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:28 AM CDTThunderstorm Wind 70 ERepublic, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS53 KSGF 231528
SVRSGF
MOC077-231615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 AM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN MISSOURI

* UNTIL 1115 AM CDT

* AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BROOKLINE...OR 7 MILES WEST
  OF SPRINGFIELD...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPRINGFIELD BY 1040 AM CDT.
   STRAFFORD...FAIR GROVE BY 1105 AM CDT.

THE TOWNS OF GALLOWAY AND TURNERS ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3732 9353 3709 9352 3710 9308 3741 9309

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:05 AM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 2:05 AM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT FRI AUG 23 2002

AS HAS BEEN THE CASE DURING THE LAST FEW NIGHTS...FORECAST AREA HAS
A FRONT ROW SEAT FOR NOCTURNAL CONVECTION TO OUR NORTH...BUT NO
SOUTHWARD DEVELOPMENT WAS INDICATED.  WATER VAPOR/RUC MID LEVEL
VORTICITY IMAGES SHOW ENERGY REMAINING ACROSS THE CENTRAL AND
NORTHERN PLAINS.

UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS WEAK
SURFACE FRONT SLOWLY MOVES SOUTH THROUGH THE OZARKS. 00Z SPRINGFIELD
SOUNDING HAD AN ANOMALOUS LAYER OF DEEP MOISTURE OFF OF THE SURFACE
...WHICH THE MODELS HAVE GRABBED ONTO...APPARENTLY IN ERROR.
FORECAST AREA SHOULD HAVE A RELATIVELY HIGH CHANCE OF RAIN TODAY...
AS OUTFLOW BOUNDARIES FROM CONVECTION TO OUR NORTH MOVE INTO THE
REGION. MADE A FEW CHANGES TO TIMING OF RAIN...WITH THE MAJORITY
EXPECTED THIS AFTERNOON. AM WARY OF THIS HOWEVER...AS ETA SUGGESTED
THAT THE CONVECTION FROM LAST NIGHT WOULD MOVE INTO THE FORECAST
AREA BY SUNRISE...WHICH DID NOT HAPPEN.

HEAT INDEX VALUES WILL ONCE AGAIN RISE TO NEAR 100 DEGREES THIS
AFTERNOON. WILL CARRY A HEADLINE BUT NO ADVISORY AT THIS TIME. DAY
SHIFT WILL HAVE TO WATCH IN CASE DEW POINT POOLING OCCURS AHEAD OF
SURFACE FRONT THIS AFTERNOON.

FORECAST AREA SHOULD SEE A LULL IN THE RAIN TONIGHT...AS LOW LEVEL
JET IS WEAKER AND MORE SOUTHWESTERLY THAT CURRENTLY INDICATED. WILL
KEEP THE LOW CHANCE POP CURRENTLY IN THE FORECAST DATABASE...BUT THE
DAY SHIFT MAY BE ABLE TO DROP THIS IF LATER MODEL RUNS CONTINUE TO
SHOW THIS TREND.

TRIMMED POPS OUT OF CENTRAL MISSOURI COUNTIES SATURDAY...AS MAIN
FORCING WILL BE LEFT FRONT QUADRANT OF UPPER LEVEL JET...WHICH WILL
AFFECT SOUTHWESTERN HALF OF THE FORECAST AREA.

WILL LEAVE CURRENT EXTENDED FORECAST ALONE AT THIS TIME:
CANADIAN/AVN CARVE OUT A MID LEVEL LOW JUST EAST OF THE FORECAST
AREA EARLY NEXT WEEK. MID LEVEL RIDGING JUST BEHIND THIS FEATURE
SHOULD KEEP THE FORECAST AREA DRY THROUGH MID WEEK.

ISC GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Aug 23, 6:00 AM CDT, 4 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI AUG 23 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...
ESPECIALLY THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED.

AFTERNOON HEAT INDEX VALUES WILL RISE TO 100 TO 105 DEGREES THIS
AFTERNOON. USE CAUTION IF OUTDOORS IN THE HEAT THIS AFTERNOON.

* EXTENDED OUTLOOK THROUGH FRIDAY...

WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:57 AM CDTFlash Flood WarningSGFMorgan6 hr
Aug 23, 10:45 AM CDTSevere Thunderstorm WarningSGFChristian45 min
Aug 23, 3:20 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton25 min
Aug 23, 3:59 PM CDTSevere Thunderstorm WarningSGFMcDonald46 min
Aug 23, 4:34 PM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
Aug 23, 4:43 PM CDTSevere Thunderstorm WarningSGFJasper, Newton47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.